Wayne Adult Community Center
Feature article from the December 2005 Newsletter

 


Suddenly Stopping Some Medications

Could be Fatal



  A variety of studies indicate that if you stop taking certain medications suddenly rather than tapering off the dosage gradually, there could be serious results, even including death in some cases.

For example, there are high risks associated with abruptly discontinuing the medications cited below:

If you stop anti-depressants such as Paxil, Zoloft and Prozac suddenly, you could suffer severe symptoms of withdrawal.

Sudden stopping of antispasmodics such as Baclofen could result in hallucinations or seizures.

Heart-failure drugs such as Digoxin should not be discontinued suddenly because that could make the underlying condition worse.

A severe attack of angina could result from suddenly stopping topical nitroglycerin.

Suddenly stopping anti-epileptic drugs such as Pregabalin may result in neurological symptoms including headache, confusion hallucinations, sensory distortions and other effects.

Anti-convulsants such as clonazepam, valproate, carbamazepine and others should be tapered off when no longer needed.

If you use an anti-psoriasis drug such as cyclosporine or methotrexate, sudden stoppage could trigger erythrodermic psoriasis.

Anti-hypertension drugs (blood pressure lowering drugs) such as Toprol, Verelan and Hyzaar, should not be discontinued suddenly because your blood pressure could become dangerously high and in some cases you risk a heart attack.

Less severe effects could occur with some other things:

Most people don’t think of caffeine as a drug, but in fact it is, and if you drink coffee regularly that is not decaffeinated, skipping a day can produce a debilitating headache.

There are other situations in which stopping intake suddenly will produce undesirable results. A prime example is Vitamin C: Many people have found that if they take a lot of Vitamin C at the early onset of a cold, it either heads off the cold completely or shortens the duration. When symptoms disappear, the dosage should be continued for a few days and then reduced gradually. Otherwise the cold is likely to return, and with a vengeance.

And anyone who has stopped smoking “cold turkey” can tell you about nicotine withdrawal.

The overall message of this article is that before discontinuing any medication or supplement, you should do three things:

 • If it’s a prescription medication, check with your pharmacist;
 • Check with your doctor;
 • If you have the package insert for the medication, read it. If you don’t have the insert and don’t have Internet access, try your local public library, which probably has a copy of the current Physicians’ Desk Reference (the “PDR”) and its companion volumes for over-the-counter items and for supplements. The PDR contains the package inserts of virtually every prescription drug on the market. If you do have Internet access, however, you can get the most up-to-date information on anything by going to the Web site of the manufacturer and reading the patient information or the prescribing information for professionals.


W. A. Shapiro




1/8/05 - 1110